Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A priori error analysis for HDG methods using extensions from subdomains to achieve boundary conformity

Authors: Bernardo Cockburn, Weifeng Qiu and Manuel Solano
Journal: Math. Comp. 83 (2014), 665-699
MSC (2010): Primary 65N30, 65M60
Published electronically: July 18, 2013
MathSciNet review: 3143688
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present the first a priori error analysis of a technique that allows us to numerically solve steady-state diffusion problems defined on curved domains $ \Omega $ by using finite element methods defined in polyhedral subdomains $ \mathsf {D}_h\subset \Omega $. For a wide variety of hybridizable discontinuous Galerkin and mixed methods, we prove that the order of convergence in the $ L^2$-norm of the approximate flux and scalar unknowns is optimal as long as the distance between the boundary of the original domain $ \Gamma $ and that of the computational domain $ \Gamma _h$ is of order $ h$. We also prove that the $ L^2$-norm of a projection of the error of the scalar variable superconverges with a full additional order when the distance between $ \Gamma $ and $ \Gamma _h$ is of order $ h^{5/4}$ but with only half an additional order when such a distance is of order $ h$. Finally, we present numerical experiments confirming the theoretical results and showing that even when the distance between $ \Gamma $ and $ \Gamma _h$ is of order $ h$, the above-mentioned projection of the error of the scalar variable can still superconverge with a full additional order.

References [Enhancements On Off] (What's this?)

  • [1] D. Arnold, F. Brezzi, B. Cockburn and D. Marini, Unified analysis of discontinuous Galerkin methods for second-order elliptic problems, SIAM J. Numer. Anal. 39 (2002), 1749-1779.
  • [2] John W. Barrett and Charles M. Elliott, Finite element approximation of the Dirichlet problem using the boundary penalty method, Numer. Math. 49 (1986), no. 4, 343-366. MR 853660 (87k:65130),
  • [3] John W. Barrett and Charles M. Elliott, Fitted and unfitted finite-element methods for elliptic equations with smooth interfaces, IMA J. Numer. Anal. 7 (1987), no. 3, 283-300. MR 968524 (90a:65231),
  • [4] J. Thomas Beale and Anita T. Layton, On the accuracy of finite difference methods for elliptic problems with interfaces, Commun. Appl. Math. Comput. Sci. 1 (2006), 91-119 (electronic). MR 2244270 (2009d:35047),
  • [5] R. P. Beyer and R. J. LeVeque, Analysis of a one-dimensional model for the immersed boundary method, SIAM J. Numer. Anal. 29 (1992), no. 2, 332-364. MR 1154270 (93a:65123),
  • [6] James H. Bramble and J. Thomas King, A robust finite element method for nonhomogeneous Dirichlet problems in domains with curved boundaries, Math. Comp. 63 (1994), no. 207, 1-17. MR 1242055 (94i:65112),
  • [7] James H. Bramble and J. Thomas King, A finite element method for interface problems in domains with smooth boundaries and interfaces, Adv. Comput. Math. 6 (1996), no. 2, 109-138 (1997). MR 1431789 (98e:65094),
  • [8] Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. MR 1115205 (92d:65187)
  • [9] Bernardo Cockburn and Bo Dong, An analysis of the minimal dissipation local discontinuous Galerkin method for convection-diffusion problems, J. Sci. Comput. 32 (2007), no. 2, 233-262. MR 2320571 (2008e:65345),
  • [10] Bernardo Cockburn, Jayadeep Gopalakrishnan, and Raytcho Lazarov, Unified hybridization of discontinuous Galerkin, mixed, and continuous Galerkin methods for second order elliptic problems, SIAM J. Numer. Anal. 47 (2009), no. 2, 1319-1365. MR 2485455 (2010b:65251),
  • [11] Bernardo Cockburn, Jayadeep Gopalakrishnan, and Francisco-Javier Sayas, A projection-based error analysis of HDG methods, Math. Comp. 79 (2010), no. 271, 1351-1367. MR 2629996 (2011d:65354),
  • [12] Bernardo Cockburn, Deepa Gupta, and Fernando Reitich, Boundary-conforming discontinuous Galerkin methods via extensions from subdomains, J. Sci. Comput. 42 (2010), no. 1, 144-184. MR 2576369 (2011a:65396),
  • [13] Bernardo Cockburn, Johnny Guzmán, and Haiying Wang, Superconvergent discontinuous Galerkin methods for second-order elliptic problems, Math. Comp. 78 (2009), no. 265, 1-24. MR 2448694 (2009i:65213),
  • [14] Bernardo Cockburn, Weifeng Qiu, and Ke Shi, Conditions for superconvergence of HDG methods for second-order elliptic problems, Math. Comp. 81 (2012), no. 279, 1327-1353. MR 2904581,
  • [15] Bernardo Cockburn, Francisco-Javier Sayas, and Manuel Solano, Coupling at a distance HDG and BEM, SIAM J. Sci. Comput. 34 (2012), no. 1, A28-A47. MR 2890257,
  • [16] Bernardo Cockburn and Manuel Solano, Solving Dirichlet boundary-value problems on curved domains by extensions from subdomains, SIAM J. Sci. Comput. 34 (2012), no. 1, A497-A519. MR 2890275,
  • [17] B. Cockburn and M. Solano, Solving convection-diffusion problems on curved domains by extensions from subdomains, submitted.
  • [18] Grégory Guyomarc'h, Chang-Ock Lee, and Kiwan Jeon, A discontinuous Galerkin method for elliptic interface problems with application to electroporation, Comm. Numer. Methods Engrg. 25 (2009), no. 10, 991-1008. MR 2571981 (2010k:65259),
  • [19] Anita Hansbo and Peter Hansbo, An unfitted finite element method, based on Nitsche's method, for elliptic interface problems, Comput. Methods Appl. Mech. Engrg. 191 (2002), no. 47-48, 5537-5552. MR 1941489 (2003i:65105),
  • [20] R. Hiptmair, J. Li, and J. Zou, Convergence analysis of finite element methods for $ H({\rm div};\Omega )$-elliptic interface problems, J. Numer. Math. 18 (2010), no. 3, 187-218. MR 2729432 (2011m:65280),
  • [21] T. J. R. Hughes, J. A. Cottrell, and Y. Bazilevs, Isogeometric analysis: CAD, finite elements, NURBS, exact geometry and mesh refinement, Comput. Methods Appl. Mech. Engrg. 194 (2005), no. 39-41, 4135-4195. MR 2152382 (2006a:65018),
  • [22] Randall J. LeVeque and Zhi Lin Li, The immersed interface method for elliptic equations with discontinuous coefficients and singular sources, SIAM J. Numer. Anal. 31 (1994), no. 4, 1019-1044. MR 1286215 (95g:65139),
  • [23] Randall J. LeVeque and Zhilin Li, Immersed interface methods for Stokes flow with elastic boundaries or surface tension, SIAM J. Sci. Comput. 18 (1997), no. 3, 709-735. MR 1443639 (98b:76054),
  • [24] Adrian J. Lew and Matteo Negri, Optimal convergence of a discontinuous-Galerkin-based immersed boundary method, ESAIM Math. Model. Numer. Anal. 45 (2011), no. 4, 651-674. MR 2804654 (2012j:65413),
  • [25] Jingzhi Li, Jens Markus Melenk, Barbara Wohlmuth, and Jun Zou, Optimal a priori estimates for higher order finite elements for elliptic interface problems, Appl. Numer. Math. 60 (2010), no. 1-2, 19-37. MR 2566075 (2011a:65370),
  • [26] Y. Liu and Y. Mori, Properties of discrete delta functions and local convergence of the immersed boundary method. Submitted.
  • [27] Yoichiro Mori, Convergence proof of the velocity field for a Stokes flow immersed boundary method, Comm. Pure Appl. Math. 61 (2008), no. 9, 1213-1263. MR 2431702 (2009j:35274),
  • [28] Charles S. Peskin, Flow patterns around heart valves, in Fluid Mechanics (Univ. Paris VI and XI, Paris, 1972) Springer, Berlin, 1973, pp. 214-221. Lecture Notes in Phys., Vol. 19. MR 0475298 (57 #14915)
  • [29] Theodore J. Rivlin, An introduction to the approximation of functions, Blaisdell Publishing Co. Ginn and Co., Waltham, Mass.-Toronto, Ont.-London, 1969. MR 0249885 (40 #3126)
  • [30] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [31] Elias M. Stein and Rami Shakarchi, Real analysis, Measure theory, integration, and Hilbert spaces, Princeton Lectures in Analysis, III, Princeton University Press, Princeton, NJ, 2005. MR 2129625 (2005k:28024)
  • [32] Johan Waldén, On the approximation of singular source terms in differential equations, Numer. Methods Partial Differential Equations 15 (1999), no. 4, 503-520. MR 1695750 (2000f:65125),$ <$503::AID-NUM6$ >$3.0.CO;2-Q

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65M60

Retrieve articles in all journals with MSC (2010): 65N30, 65M60

Additional Information

Bernardo Cockburn
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455

Weifeng Qiu
Affiliation: Department of Mathematics, City University of Hong Kong, 83 Tat Chee Avenue, Kowloon Tong, Hong Kong

Manuel Solano
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

Keywords: Curved domains, discontinuous Galerkin methods, hybridization, superconvergence, elliptic problems
Received by editor(s): March 15, 2012
Received by editor(s) in revised form: July 6, 2012
Published electronically: July 18, 2013
Additional Notes: The first author was partially supported by the National Science Foundation (Grant DMS-1115331) and by the Minnesota Supercomputing Institute. The second author gratefully acknowledges the collaboration opportunities provided by the IMA during their 2011–12 program
Corresponding author: Weifeng Qiu
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society